Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 8, 20176 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 8, 2017, 12:26 AM EDT for 6 counties in Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 12:26 AM EDT (04:26 UTC)
Expired
Aug 8, 2017, 1:15 AM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Banks County, GA, DeKalb County, GA, Forsyth County, GA, Fulton County, GA, Gwinnett County, GA, Hall County, GA

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS82 KFFC 080426
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1226 AM EDT TUE AUG 8 2017
 
GAZ014-021>025-032>035-045-080515-
Banks GA-Hall GA-Jackson GA-Dawson GA-North Fulton GA-Barrow GA-
Cobb GA-Cherokee GA-DeKalb GA-Forsyth GA-Gwinnett GA-
1226 AM EDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR BANKS...HALL...JACKSON...
SOUTHEASTERN DAWSON...NORTH FULTON...WESTERN BARROW...EASTERN COBB...
SOUTHEASTERN CHEROKEE...NORTHERN DEKALB...FORSYTH AND GWINNETT
COUNTIES UNTIL 115 AM EDT...

At 1224 AM EDT...a line of strong thunderstorms extended from near 
Candler to near Chamblee to near Bolton, moving east at 30 mph.

  HAZARD...Up to 30 mph wind, frequent lightning and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Heavy rain may cause temporary 
           street flooding, especially in poor drainage areas, and 
           rising water on creeks and streams. 

Some locations in the path of these storms include
Atlanta, Marietta, Gainesville, Lawrenceville, Decatur, Winder,
Jefferson, Commerce, Cumming, Homer, Sandy Springs, Roswell, Johns
Creek, Alpharetta, Smyrna, Dunwoody, Milton, Duluth, Sugar Hill and
Snellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3440 8338 3432 8339 3429 8337 3375 8403
      3379 8461 3381 8464 3433 8423 3441 8380
TIME...MOT...LOC 0424Z 265DEG 24KT 3424 8375 3386 8428 3381 8452 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 8:51 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 7, 8:51 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
851 PM EDT Mon Aug 7 2017

.UPDATE...
Having to watch the showers and storms over far N GA for heavy
rainfall potential just ahead of the slow moving Cold front the
next few hours.
No significant changes to the forecast overnight with Likely pops
continuing for mainly N GA.

&&

.PREV DISCUSSION... /Issued 705 PM EDT Mon Aug 7 2017/

SHORT TERM /Tonight through Tuesday Night/...
19Z surface analysis shows a weak baroclinic zone just north of the
GA/TN/NC border. This boundary will very slowly ooze southward
tonight and settle across portions of north GA on Tuesday. Not
confident on exactly how far south this boundary will make it as the
flow aloft remains nearly zonal , but current expectations are that
it should settle north of the Interstate 20 corridor.

Current analysis also shows that PWATS have increased from around
1.5" earlier this morning to around 2" this afternoon. The tropical
airmass will remain in place through Tuesday night across much of
GA. With abundant moisture in place, and decent surface instability,
scattered to numerous showers and thunderstorms will be possible
through Tuesday night. Coverage should be higher in the day with
peak heating, but storms will linger into the overnight hours - so
not necessarily the typical summertime diurnal trend for this time
of year.

With increased storm coverage comes more cloud cover. So, max
temperatures will likely be a few degrees below normal for this time
of year on Tuesday.

Strong thunderstorms are likely this afternoon and Tuesday, with an
isolated severe thunderstorms possible too. BL winds are 20+ knots
today, but winds are unidirectional. Storms should be movers today,
with a good bit of training. For Tuesday, BL winds are expected to
be blo 20kt on Tuesday, so slow moving heavy rainers are likely.
Some training is possible too. Along and south of the weak frontal
boundary will have the best chances for convection/locally heavy
rainfall.

NListemaa

LONG TERM /Wednesday through Monday/...
Not much expected change in the large scale pattern compared with
what was forecast this time yesterday and early this morning.
Still stuck in the southern fringe of a large eastern CONUS long
wave trough and, if you like precip and moisture, we're
fortunate to have a good feed of moisture to work with as well.
While most showers and thunderstorms will be diurnally driven,
will also see overnight scattered showers. Will need to watch to
ensure no area sees excessive rainfall over next several days.

Atlantic remains active and will also need to be watched. TS
Franklin not expected to affect Georgia, however invest 99L west
of the Lesser Antilles remains weak but could develop per latest
NHC outlook. 12Z model guidance continuing trend of flipping
intensity and track. As mentioned before, please do rely on NHC
outlooks and guidance rather than single or even multiple runs of
models.

SNELSON

PREV LONG TERM DISCUSSION... /Issued 415 AM EDT Mon Aug 7 2017/
/Tuesday Night through Sunday/...

No significant changes to the recent extended forecast trends as
medium range models remain consistent in keeping the region under
persistent westerly upper-level flow through the period. With ample
moisture over the forecast area and periodic weak waves rippling
through the mid/upper flow, rain chances will remain at high chance
to likely.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat is still likely to be heavy
rain and localized flooding as persistent moderate rain each day
brings streamflows up and saturates soils.

AVIATION...
00Z Update...

Scattered to numerous showers and thunderstorms are expected
diminish some this evening. Convection will not be necessarily
diurnal in nature either, and Isold-sct storms are possible
overnight. Another round of shower and storm expected for Tuesday
Surface winds mainly light and variable for the overnight and
favoring a general WNW direction on Tuesday. VFR conditions to
start outside of showers and storms. Potential for MVFR to IFR
ceilings developing late tonight but improving to VFR during the
day Tuesday.

//ATL Confidence...00Z Update...

Low to Medium confidence for ceilings and thunderstorm timing
later tonight and Tuesday.
Medium to high confidence for vsbys...winds and ceilings to
start.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  81  69  81 /  60  70  40  60
Atlanta         73  81  71  82 /  60  60  50  60
Blairsville     66  79  64  79 /  70  60  40  40
Cartersville    71  81  70  82 /  70  70  30  50
Columbus        75  84  73  85 /  50  60  40  60
Gainesville     71  79  69  80 /  60  60  40  50
Macon           75  85  72  85 /  50  60  40  60
Rome            72  82  69  83 /  70  60  30  50
Peachtree City  72  81  71  82 /  60  60  50  60
Vidalia         75  89  74  85 /  40  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....RW
AVIATION...BDL
Hazardous weather outlook, Aug 7, 7:59 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
759 PM EDT Mon Aug 7 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
759 PM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms are expected, especially north of I-20. A
few strong thunderstorms are possible. The primary hazards will
be gusty winds, frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong to severe with the main hazards being gusty winds,
frequent lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 7, 8:06 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
806 PM EDT MON AUG 7 2017

GAZ014>016-023-080045-
Hall GA-Dawson GA-White GA-Lumpkin GA-
806 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL...SOUTHERN
DAWSON...SOUTHWESTERN WHITE AND LUMPKIN COUNTIES UNTIL 845 PM EDT...

At 806 PM EDT...a strong thunderstorm was near McKee, or near
Dawsonville...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Dahlonega, Cleveland, Dawsonville, Clermont, Dougherty,
Murrayville, Auraria, Garland, McKee and Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3458 8369 3433 8383 3439 8426 3446 8426
      3464 8404
TIME...MOT...LOC 0006Z 278DEG 23KT 3449 8409

WIND...40MPH
Special weather statement, Aug 7, 9:32 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
932 PM EDT MON AUG 7 2017

GAZ005>007-080215-
Gilmer GA-Murray GA-Fannin GA-
932 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 1015 PM
EDT...

At 932 PM EDT...a strong thunderstorm was over Conasauga Lake, or 9
miles northeast of Chatsworth...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Chatsworth, Blue Ridge, Eton, Crandall, Conasauga Lake, Jones Mill,
Cherry Log, Mountaintown, Higdon, Fort Mountain State Park and
Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3474 8483 3490 8474 3493 8432 3470 8437
TIME...MOT...LOC 0132Z 278DEG 18KT 3484 8462

WIND...40MPH
Special weather statement, Aug 7, 10:08 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1008 PM EDT MON AUG 7 2017

GAZ011-019-080245-
Chattooga GA-Floyd GA-
1008 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND FLOYD
COUNTIES UNTIL 1045 PM EDT...

At 1008 PM EDT...a strong thunderstorm was near Coosa, or 11 miles
east of Cedar Bluff...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Cave Spring, Shannon, Lindale, Coosa, Chattoogaville, Armuchee
and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3444 8511 3441 8511 3440 8510 3418 8505
      3409 8542 3435 8547
TIME...MOT...LOC 0208Z 259DEG 20KT 3427 8540

WIND...40MPH
Special weather statement, Aug 7, 10:37 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1037 PM EDT MON AUG 7 2017

GAZ005-007-012-013-080315-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-
1037 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...EASTERN
GORDON...PICKENS AND SOUTHEASTERN MURRAY COUNTIES UNTIL 1115 PM
EDT...

At 1037 PM EDT...a strong thunderstorm was over Ranger, or 11 miles
east of Calhoun...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jasper, Ellijay, East Ellijay, Talking Rock, Fairmount, Ranger,
Carters, Sonoraville, Talona, Tails Creek, Redbud, Audubon, Blaine,
Lake Tamarack, Talmadge, Oakman, Hinton, Roundtop and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3445 8434 3441 8463 3441 8473 3440 8473
      3440 8484 3463 8487 3474 8444
TIME...MOT...LOC 0237Z 251DEG 28KT 3449 8474

WIND...40MPH
Special weather statement, Aug 7, 11:30 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1130 PM EDT MON AUG 7 2017

GAZ021-031>033-080415-
North Fulton GA-Cobb GA-Cherokee GA-Paulding GA-
1130 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...COBB...SOUTHERN
CHEROKEE AND PAULDING COUNTIES UNTIL 1215 AM EDT...

At 1130 PM EDT...a line of strong thunderstorms was along a line
extending from Holbrook to near Lost Mountain Park to near Eubank
Lake...and moving east at 25 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Marietta, Dallas, Sandy Springs, Roswell, Alpharetta, Smyrna, Milton,
Kennesaw, Woodstock, Acworth, Powder Springs, Holly Springs, Hiram,
Braswell, Fair Oaks, Yorkville, Mount Bethel, Hickory Flat, Burnt
Hickory Ridge and Kellogg Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3395 8501 3395 8498 3398 8497 3406 8484
      3408 8476 3408 8466 3412 8466 3423 8429
      3422 8426 3411 8426 3410 8423 3395 8440
      3390 8451 3378 8482 3387 8504 3393 8505
TIME...MOT...LOC 0330Z 250DEG 20KT 3421 8430 3398 8472 3386 8509
Special weather statement, Aug 8, 12:26 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1226 AM EDT TUE AUG 8 2017

GAZ014-021>025-032>035-045-080515-
Banks GA-Hall GA-Jackson GA-Dawson GA-North Fulton GA-Barrow GA-
Cobb GA-Cherokee GA-DeKalb GA-Forsyth GA-Gwinnett GA-
1226 AM EDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR BANKS...HALL...JACKSON...
SOUTHEASTERN DAWSON...NORTH FULTON...WESTERN BARROW...EASTERN COBB...
SOUTHEASTERN CHEROKEE...NORTHERN DEKALB...FORSYTH AND GWINNETT
COUNTIES UNTIL 115 AM EDT...

At 1224 AM EDT...a line of strong thunderstorms extended from near
Candler to near Chamblee to near Bolton, moving east at 30 mph.

  HAZARD...Up to 30 mph wind, frequent lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding, especially in poor drainage areas, and
           rising water on creeks and streams.

Some locations in the path of these storms include
Atlanta, Marietta, Gainesville, Lawrenceville, Decatur, Winder,
Jefferson, Commerce, Cumming, Homer, Sandy Springs, Roswell, Johns
Creek, Alpharetta, Smyrna, Dunwoody, Milton, Duluth, Sugar Hill and
Snellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3440 8338 3432 8339 3429 8337 3375 8403
      3379 8461 3381 8464 3433 8423 3441 8380
TIME...MOT...LOC 0424Z 265DEG 24KT 3424 8375 3386 8428 3381 8452

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:00 PM EDTSpecial Weather StatementFFCDooly30 min
Aug 7, 8:06 PM EDTSpecial Weather StatementFFCDawson, Lumpkin39 min
Aug 7, 9:32 PM EDTSpecial Weather StatementFFCMurray43 min
Aug 7, 10:08 PM EDTSpecial Weather StatementFFCFloyd37 min
Aug 7, 10:37 PM EDTSpecial Weather StatementFFCGilmer, Pickens38 min
Aug 7, 11:30 PM EDTSpecial Weather StatementFFCCobb, Paulding45 min
Aug 8, 1:16 PM EDTSpecial Weather StatementFFCBleckley, Jefferson, Johnson29 min
Aug 8, 1:44 PM EDTSpecial Weather StatementFFCBleckley, Johnson31 min
Aug 8, 6:43 PM EDTSpecial Weather StatementFFCCrawford, Peach, Taylor32 min
Aug 8, 7:35 PM EDTAreal Flood WarningFFCCrawford, Taylor6 hr

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.